Alert archive / Vermont / Flash Flood Warnings in 2004
Flash Flood Warning 7, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Aug 12, 2004, 2:37 PM EDT for Washington County, Vermont. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2004, 2:37 PM EDT (18:37 UTC)
- Expired
- Aug 12, 2004, 5:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County Washington County, VT
The radar
The Burlington radar (KCXX), 51 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KBTV 121837
FFWBTV
VTC023-122130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
237 PM EDT THU AUG 12 2004
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WASHINGTON COUNTY IN CENTRAL VERMONT
THIS INCLUDES THE CITIES OF...MONTPELIER...BARRE...
* UNTIL 530 PM EDT.
* AT 228 PM EDT...A TRAINED WEATHER SPOTTER REPORTED VERY HEAVY RAIN
OF TWO AND HALF INCHES IN THE LAST HOUR OR TWO IN WORCESTER FROM
HEAVY SHOWERS AND THUNDERSTORMS ACROSS WASHINGTON COUNTY VERMONT.
* MORE THUNDERSTORMS WILL BE MOVING UP ACROSS WASHINGTON COUNTY IN
VERMONT THIS AFTERNOON.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 4409 7288 4419 7294 4443 7274 4439 7267
4446 7257 4442 7249 4448 7242 4443 7228
4433 7230 4416 7244 4416 7258 4404 7271
$$
MURRAY1 follow-up statement
000 WGUS71 KBTV 121932 FFSBTV VTC023-122130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 324 PM EDT THU AUG 12 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 530 PM EDT FOR WASHINGTON COUNTY IN CENTRAL VERMONT... THE NATIONAL WEATHER SERVICE CONTINUES THE FLASH FLOOD WARNING FOR WASHINGTON COUNTY IN CENTRAL VERMONT. AT 320 PM...DOPPLER RADAR INDICATED THAT BETWEEN 1 AND 3 INCHES OF RAIN HAVE FALLEN ACROSS THE NORTHERN PORTIONS OF WASHINGTON COUNTY FROM MIDDLESEX TO WORCESTER. THIS WILL PRODUCE RAPID AND SUDDEN RISES ACROSS AREA STREAMS AND RIVERS OVER THE NEXT 2 HOURS...WITH FLASH FLOODING POSSIBLE ALONG THE NORTH BRANCH OF THE WINOOSKI RIVER AND ITS TRIBUTARIES. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. $$ JMG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 10:00 AM EDT, 4 hours 37 minutes earlier.
Area forecast discussion, Aug 12, 10:00 AM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1000 AM EDT THU AUG 12 2004 .UPDATE... ...HEAVY RAIN THREAT CONTINUES... FRONTAL SYSTEM STALLED OVER THE AREA TODAY. MOISTURE CONVERGENCE INTENSIFIES RIGHT OVER BTV THIS AFTERNOON AND EVENING FOR INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY DOWNPOURS. THIS MORNING...AREA OF LIGHT TO MODERATE RAIN IN WESTERN NY WILL MOVE OVER THE NW PART OF THE CWA WEST SIDE OF THE ADIRONDACKS. IN THE SOUTHEAST AREA OF SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO THE AREA. HAVE GONE WITH CATEGORICAL POPS BTV SOUTHEAST AND IN THE ST. LAWRENCE VALLEY. MORNING SOUNDINGS SHOW TEMPERATURES RISING TO THE MID TO UPPER 70S AND CAPES 500-1000 J/KG THIS AFTERNON WITH PRECIPITABLE WATER VALUES AROUND 1.60 .PREVIOUS DISCUSSION... SHORT TERM (TODAY THROUGH SUNDAY)... RAINFALL WILL BE THE MAIN CONCERN FOR THE CWA OVER THE NEXT SEVERAL DAYS. THE FRONTAL SYSTEM ASSOCIATED W/ THE DEEP TROUGH OVER THE MIDWEST...CONTINUES TO REMAIN NEARLY STAGNANT OVER THE NORTHEAST AND DOWN ALONG THE APPALACHAINS. THIS IS ALLOWING GULF MOISTURE TO WORK ALONG FRONT TO ASSIST W/ TSTORMS. THE TSTORM ACTIVITY SEEN THIS EVENING IS FOLLOWING ALMOST SAME PATH AS LAST NIGHT/S ACTIVITY... TRAINING OVER AREAS ALREADY WET FROM PREVIOUS STORMS. AREA RADARS SHOW RAIN THAT WAS OVER MUCH OF THE CVLY MVD NE INTO THE NE KINGDOM. A SECOND AREA OF OF RAIN OVER S CENTRAL NY HAS FINALLY MVD NE INTO S CVLY. STORM TOTAL/ONE HR PRECIP TOTALS ALREADY SHOWING 1-2 RAINFALL IN A NARROW BAND IN FRANKLIN CTY VT. NEXT PROBLEM AREA FOR THE CWA WILL BE TROP STORM BONNIE. THIS SYSTEM WILL MAKE SHORE IN FLORIDA TDY...W/ THE MDLS SHOWING IT BEING FUNNELED ALONG THE FRONT...WHICH WILL MEANDER ALONG THE EAST COAST ON FRIDAY. EVEN THOUGH BONNIE WILL BE EXTRA TROPICAL BY THEN...HEAVY RAINS ARE A GOOD POSSIBILITY AS MDLS TRACK THE REMNANTS RIGHT OVER CENTRAL NEW ENGLAND. W/ AMPLE MOISTURE FROM ATLANTIC FEED...THIS COULD POSE PROBLEM FOR FRIDAY INTO PART OF SATURDAY MORNING. AND WITH HURRICANE CHARLEY FORECASTED TO TAKE SIMILAR PATH LATE INTO WEEKEND(SUN MORN)...FLOODING CONCERNS WILL BE EMPHASIZED. LATEST 5-DY QPF TOTAL SHOW 3-4 FOR THE CWA...BUT SOME AREAS COULD SEE EASILY 5+ . THIS COMBINED WITH RAINFALL ALREADY RECEIVED BY TSTORM ACTIVITY OVER PAST COUPLE DAYS...WILL MAKE RAIN SWOLLEN AREAS PRONE TO POSSIBLE FLOODING. ESFBTV CURRENTLY OUT EMPHASIZES THIS AND WILL REISSUE LATER TO UPDATE. AS BONNIE EXITS LATE FRI NITE INTO SAT MORNING...PRECIP WILL TAPER OFF FROM WEST TO EAST. WK RIDGE OF HIGH PRESSURE WILL BUILD OVER REGION DURING SATURDAY..DRYING REGION OUT SOMEWHAT IN ADVANCE OF CHARLEY. WILL CONTINUE TO KEEP CLD COVER IN OVER REGION ALTHOUGH SOME BRKS POSS. && .LONG TERM (MONDAY THROUGH WEDNESDAY)... SFC RIDGE BUILDS INTO THE NORTHEAST ON MONDAY AS REMNANTS OF CHARLEY EXIT OFF INTO CANADIAN MARITIMES. THIS PART OF EXTENDED LOOKS GD ATTM AND WILL LEAVE ALONE WITH NO CHANGES. && .AVIATION (06Z-06Z)... RADAR SHOWING SOME SCATTERED SHOWERS AND PATCHY FOG ACROSS THE REGION AT THIS TIME WITH AREAS OF MVFR VSBYS AND CIGS...WITH SOME AREAS OF HIGHER TERRAIN OBSCURED. AREAS OF FOG SHOULD BURN OFF BY 14Z...WITH VFR CONDITIONS EXPECTED DURING THE DAY. SHOWERS AND THUNDERSTORMS DEVELOPING LATER THIS AFTERNOON AND THIS EVENING...WILL PRODUCE LOCAL AREAS OF HIGHER TERRAIN BEING OBSCURED AND LOCALLY IFR VSBYS IN THE VICINITY OF ANY THUNDERSTORMS THAT DEVELOP. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...PS
Hazardous weather outlook, Aug 12, 9:29 AM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 929 AM EDT THU AUG 12 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-131327- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 929 AM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY: SOME LOCALLY HEAVY RAIN IS POSSIBLE TODAY AND TONIGHT IN SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: THE REMNANTS OF TROPICAL STORM BONNIE WILL MOVE NORTH FROM THE MID ATLANTIC STATES ON FRIDAY AND BRING PERIODS OF HEAVY RAIN TO THE REGION DURING THE DAY ON FRIDAY. THE REMNANTS OF TROPICAL STORM CHARLEY COULD BRING SOME MORE RAIN TO THE REGION LATE SATURDAY NIGHT AND SUNDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 12, 1:53 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 153 PM EDT THU AUG 12 2004 VTZ003-004-006>008-121845- ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-ESSEX- AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ELMORE VERMONT...MOVING NORTHEAST AT AROUND 25 MPH. THE THUNDERSTORM WILL BE NEAR GREENSBORO...EAST HARDWICK BY 210 PM... NEAR GLOVER BY 230 PM...AND NEAR BARTON AND WEST GLOVER BY 240 PM. THIS THUNDERSTORM IS PRODUCING DEADLY LIGHTNING AND VERY HEAVY RAINFALL. WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THIS STORM AS WELL. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. MURRAY
Nearby
Flash Flood Warnings in Vermont, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.